New York, 2007

Hail in New York, August 16, 2007

August 16, 2007 · NWS ALY · 1 event in 1 county or zone

A cold front approached eastern New York from the west during the late afternoon hours of Thursday, August 16th, leading to the development of scattered thunderstorms, some of which became locally strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front approached eastern New York from the west during the late afternoon hours of Thursday, August 16th, leading to the development of scattered thunderstorms, some of which became locally strong to severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 16, 3:13 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 16, 3:13 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
413 PM EDT THU AUG 16 2007

.SYNOPSIS...
A COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
UPSTATE NEW YORK AND NEW ENGLAND PRIOR TO MIDNIGHT.  A STRONG UPPER
LEVEL DISTURBANCE WILL MOVE SOUTHEAST FROM NEAR OTTAWA AND LAKE
ONTARIO LATE TOMORROW AFTERNOON WITH ANOTHER ROUND OF SHOWERS INTO
FRIDAY NIGHT.  AN UNSEASONABLY COOL AND DRY AIR MASS WILL BUILD
SOUTHEAST FROM ONTARIO FOR THE WEEKEND.  TEMPERATURES WILL BE ABOUT
10 DEGREES COOLER THAN NORMAL.

&&

.NEAR TERM /UNTIL 8 AM FRIDAY/...
A COMPLICATED SURFACE AND UPPER AIR SET UP LATE THIS AFTERNOON AND
EARLY THIS EVENING.  A COLD FRONT IS DESCENDING E/SE FROM THE SAINT
LAWRENCE VALLEY.  THE FCST AREA FINALLY GOT INTO A MINI WARM SECTOR
IN THE LAST FEW HOURS.  SFC DEWPOINTS ARE FINALLY POOLING INTO THE
LOWER AND MID 60S UP THE HUDSON RIVER VALLEY.  THE LOW LEVEL
MOISTURE TRANSPORT MAY HAVE BEEN SHUNTED BY THE MCS THAT MOVED
ACROSS PA AND NJ.  LAPS DATA AT 19Z...SHOWS THE BEST SURFACE BASED
CAPE SOUTH AND EAST OF ALY WITH 500-1000 J/KG. MOST LOCATIONS NORTH
AND WEST HAVE SBCAPES AOA 500 J/KG.  THE ATMOSPHERE HAS PLENTY OF
SHEAR TO WORK WITH. LATEST DETERMINISTIC GUIDANCE SHOWS 40-55 KTS OF
0-6 KM BULK SHEAR...WITH THE GREATER VALUES NORTH OF THE CAPITAL
REGION TIED TO THE STRONG MID AND UPPER LEVEL JET AXIS DRAPED ACROSS
NRN NY...NRN NEW ENGLAND...AND SOUTHEASTERN CANADA.  THE BEST
CONVECTIVE DEVELOPMENT HAS BEEN SOUTH AND EAST OF OTTAWA OVER
SOUTHEAST ONTARIO AND EXTREME NRN NY.  THE LATEST KCXX /BTV/ RADAR
SHOWS A POSSIBLE SUPERCELL NEAR KMSS WITH GRIDDED VILS AROUND 65
K/M2.  WE BELIEVE THE SEVERE THREAT IS STILL MURKY DUE TO THE
DEFICIENCY OF DEEP LOW LEVEL MOISTURE AND LIMITED INSTABILITY.  WE
ARE ALSO IN THE WRONG QUADRANT OF THE UPPER LEVEL JET STREAK. THERE
IS PLENTY OF SHEAR FOR ORGANIZED CONVECTION.  A LINE MAY FORM
BETWEEN 4 PM AND 8 PM AND THERE MAYBE A FEW EMBEDDED SEVERE CELLS.
WE THINK IT MAY BE AN ISOLD SEVERE THREAT AT BEST.  WE WILL USE
GUSTY WINDS POSSIBLE FOR THE NY COUNTIES UNTIL MIDNIGHT.  WE WILL
NOT USE ENHANCED WORDING FOR THE WRN NEW ENGLAND COUNTIES.  WE WENT
WITH THE HIGHER POPS EARLY ON NORTH AND WEST OF THE CAPITAL DISTRICT
/HIGH CHANCE AND LIKELY/.  WE WENT WITH ONLY CHANCE VALUES FROM THE
CAPITAL DISTRICT SOUTH AND EAST.  WE DECREASED THE POPS AFTER
MIDNIGHT.  THE COLD AIR ADVECTION IS NOT THAT IMPRESSIVE BEHIND THE
FRONT AS 850 MB TEMPS ONLY FALL TO +10-+15C BY 12Z.  WE ACTUALLY
WENT CLOSER TO WARMEST GUIDANCE VALUES IN THE OVERNIGHT PERIOD.

&&

.SHORT TERM /8 AM FRIDAY TO SUNDAY/...
FRIDAY/FRIDAY NIGHT...THERE SHOULD BE A LULL BETWEEN THE SFC COLD
FRONT AND THE RIGOROUS UPPER LEVEL TROUGH ZIPPING S/SE FROM
ONTARIO.  WE SHOULD SEE A DECENT AMOUNT OF SUNSHINE PRIOR TO THE
APPROACH OF THE UPPER LEVEL TROUGH.  THE TIMING OF THE FEATURE IS
TRICKY PRIOR TO 00Z/8 PM.  THE GFS HAS IT MOVING THROUGH THE BULK OF
THE FCST AREA AFTER 00Z. THE H500 CYCLONIC VORTICITY ADVECTION IS
STRONG WITH THE STRONG TROUGH AND THE H850-500 LAPSE RATES FALL TO
6.5-7C/KM NORTH OF THE MOHAWK RIVER VALLEY 00Z-06Z.  THE QPF LOOKS A
LITTLE OVERDONE ON THE GFS...BUT WE PLACED HIGH CHANCES OF SHOWERS
FRIDAY NIGHT ACROSS THE FCST AREA.  THE GFSMOS TEMPS LOOKED A LITTLE
HIGH ON FRIDAY WITH WEAK COLD AIR ADVECTION...BASED ON THE PROFILES
WITH SUBSIDENCE IN THE W/NW FLOW.  WE WENT WITH U70S TO L80S IN THE
VALLEYS AND U60S TO M70S IN THE MTNS.  OVERNIGHT MINS MAY CRASH INTO
THE 40S TO L50S ACROSS THE REGION...AS 850 MB TEMPS FALL TO AROUND
5C. SOME LAKE EFFECT SHOWERS MAY KICK UP AFTER 06Z OFF ONTARIO TOO.

SAT-SUN...A VERY NICE BUT COOL WEEKEND WILL BE ON TAP WITH 850 MB
TEMPS 2-3 STANDARD DEVIATIONS COOLER THAN NORMAL.  THE BROAD SFC
ANTICYCLONE OVER CNTRL ONTARIO SATURDAY MORNING WILL BUILD
SOUTHEAST.  TEMPS WILL RUN 5-10 DEGREES BELOW NORMAL. SOME LAKE
EFFECT SHOWERS MAY IMPACT WRN AND CNTRL NY.  WE DON/T THINK THE
EASTWARD EXTENSION WILL OCCUR INTO OUR AREA SATURDAY PM.  ENOUGH OF
A SFC WIND GRADIENT SAT NIGHT MAY PREVENT TEMPS FROM CRASHING TO
RECORD VALUES...AS ADVERTISED BY THE METMOS.  WE LEANED CLOSER TO
THE GFSMOS VALUES WITH WIDESPREAD 40S AND SOME U30S IN THE SRN
ADIRONDACKS.  SUNDAY SHOULD FEATURE A LOT OF SUNSHINE. THE GFS HAS A
VORT MAX PRODUCE SOME SCT SHRAS OVER THE SRN TIER LATE IN THE DAY.
WE DIDN/T BUY INTO THAT SCENARIO YET.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE NEAR SOUTHWESTERN HUDSON BAY SLIDES E/SE OVER THE
NORTHEAST SUNDAY AFTERNOON.  A WARM FRONT OVER THE OHIO VALLEY AND
UPPER MID ATLANTIC REGION WILL BE MOVING N/NE SUNDAY NIGHT.  THE
LAST FEW RUNS OF THE MREFS SHOWS CHANCE PROBABILITIES FOR SHOWERS AT
LEAST FOR THE SOUTHERN HLF OF THE FCST AREA SUN NIGHT INTO MON.  THE
00Z CAN GGEM AGREED TOO.  THE OPERATIONAL GFS SHOWS THE RIDGE
HOLDING STRONG AND THE WARM FRONTAL PCPN ONLY REACHING THE LOWER
HUDSON VALLEY.  WE AGREED WITH HPC AND LEFT A CHANCE OF SHOWERS IN
AFTER 06Z MONDAY...AND CONTINUED IT THROUGH THE AFTERNOON.  OUR
CONFIDENCE IS LOW IN THE MON-TUE TIME FRAME OF THE EXTENDED...SINCE
THE PLACEMENT OF THE WARM FRONT IS INCONSISTENT BETWEEN THE
DETERMINISTIC LONG RANGE MODELS AND ENSEMBLES.  WE LEANED WITH
GFS...AND THE MREFS AND KEPT IT DRY MONDAY NIGHT THROUGH TUESDAY. WE
ALSO AGREED THE COOLER CANADIAN AIR MASS SHOULD WIN OUT AT LEAST
INTO TUE. SOME SHOWERS MAY BEGIN TO MOVE IN TUESDAY NIGHT INTO
WEDNESDAY...AS A WAVE OF LOW PRESSURE MOVES THROUGH THE GREAT LAKES
REGION INTO THE NORTHEAST.  WE KEPT CHANCES OF SHOWERS IN HERE.  THE
MID AND UPPER LEVEL FLOW BECOMES LESS MERIDIONAL BY TUE WITH MORE OF
A ZONAL FLOW WHICH WILL ALLOW SEASONABLY WARM AIR BACK INTO THE
REGION. THE FCST AREA COULD GET BACK INTO BALMY AIR WITH H850 TEMPS
RISING BACK TO 15-18C WED-THU.

OVERALL...TEMPS STILL LOOK BELOW NORMAL FOR THE EXTENDED WITH PCPN
NORMAL DEPENDING ON THE POSSIBLE RAINFALL MON AND WED.

&&

.AVIATION/06Z THURSDAY THROUGH MONDAY/...
HIGH CLOUDS NORTH OF A FRONTAL SYSTEM WERE OVER THE SOUTHERN
HALF OF THE FORECAST AREA...WITH MOSTLY CLEAR SKIES FARTHER NORTH.
A POSSIBILITY EXISTS THAT RADIATION FOG MAY REDUCE VISIBILITY TO
MVFR NORTH OF THE MOHAWK RIVER WHERE SKIES ARE EXPECTED TO BE
MOSTLY CLEAR. FROM ALBANY SOUTH...CLOUDS SHOULD SUFFICIENTLY
INHIBIT RADIATIONAL COOLING TO KEEP VISIBLITY VFR.  WINDS WILL
BE NEAR CALM OVERNIGHT. THIS MORNING...ANY FOG SHOULD DISSIPATE
SHORTLY AFTER SUNRISE AND WIND WILL BECOME SOUTHERLY 5 TO 15
KNOTS. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE
AFTERNOON. WILL KEEP CIGS/VSBYS VFR AND INDICATE CB IN THE
CLDS. WINDS WILL DIE DOWN TONIGHT...AND SKIES ARE LIKELY TO
BECOME PARTLY TO MOSTLY CLEAR NORTH...WHICH WILL AGAIN MAKE
FOR RADIATIONAL COOLING AND A POSSIBILITY OF PATCHY FOG IN
VALLEYS AND NEAR BODIES OF WATER.

FRI...VFR. MVFR...CHANCE OF SHOWERS SOUTH OF THE MOHAWK VALLEY.
SAT...VFR.
SUN...VFR.
MON...MVFR...CHANCE OF SHOWERS.

&&

.HYDROLOGY...RIVER FLOWS CONTINUE LOW WHICH IS TYPICAL FOR
SUMMER...WITH NORMAL VARIATIONS FOR GENERATION OF HYDRO POWER AT
TIMES OF PEAK DEMAND. AN UNSTABLE AIR MASS AND APPROACHING COLD
FRONT IS LIKELY TO TOUCH OFF SOME SHOWERS AND THUNDERSTORMS THROUGH
THIS EVENING WITH AMOUNTS OVER A TYPICAL RIVER BASIN TO AVERAGE
AROUND A QUARTER INCH...BUT WITH CONVECTION BEING A FACTOR AMOUNTS
ARE LIKELY TO VARY WIDELY AND A FEW SPOTS COULD GET OVER AN INCH
WHILE OTHER AREAS GET HARDLY ANY. FOR THE MOST PART THE RAIN WILL
JUST SOAK INTO THE GROUND. SOME PONDING COULD OCCUR IF A HEAVY
DOWNPOUR OCCURS OVER MOSTLY PAVED AREAS.

LITTLE OR NO SIGNIFICANT RAINFALL AFTER THIS EVENING THROUGH THE
WEEKEND.

&&

.FIRE WEATHER...HUMIDITY LEVELS WILL RECOVER FROM 50 TO 60 PERCENT
LATE THIS AFTERNOON TO BETWEEN 90 TO 100 PERCENT TONIGHT. HUMIDITY
LEVELS WILL LOWER TO 35 TO 45 PERCENT ON FRIDAY AS A DRIER AIR MASS
MOVES IN. SURFACE WINDS WILL BE SOUTH OR SOUTHWEST AT 10 TO 20 MPH
WITH GUSTS TO 25 MPH FOR THE REST OF THE AFTERNOON...BECOME WEST AND
DECREASE TO UNDER 10 MPH TONIGHT...THEN INCREASE ON FRIDAY TO 10 TO
20 MPH WITH GUSTS TO 25 MPH FROM THE WEST OR NORTHWEST. THERE WILL
BE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION INTO THIS
EVENING.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...WASULA
NEAR TERM...WASULA
SHORT TERM...WASULA
LONG TERM...WASULA
AVIATION...MAGLARAS
HYDROLOGY...MAGLARAS
FIRE WEATHER...MAGLARAS

WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Aug 16, 3:57 PM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
457 PM EDT THU AUG 16 2007

NYZ032-033-038>043-047>054-058>061-063>066-082>084-171100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
457 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK
THE CAPITAL REGION...SOUTHERN ADIRONDACKS...THE MOHAWK
VALLEY...THE LAKE GEORGE SARATOGA REGION...MID HUDSON VALLEY AND
THE LOWER CATSKILS...

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL MOVE ACROSS UPSTATE NEW YORK WITH SCATTERED
THUNDERSTORMS. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 58 MPH. THE
STORMS WILL MOVE FROM WEST TO EAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...SINCE THE SEVERE
WEATHER IS EXPECTED TO ONLY BE ISOLATED.

CTZ001-013-MAZ001-025-VTZ013>015-171100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
457 PM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT

A COLD FRONT WILL MOVE ACROSS UPSTATE NEW YORK WITH SCATTERED
THUNDERSTORMS. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE
WITH WINDS GUSTS LESS THAN 50 MPH. THE STORMS WILL MOVE FROM WEST TO
EAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TAW

In the hours before

Special weather statement, Aug 16, 3:27 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
427 PM EDT THU AUG 16 2007

NYZ033-042-162100-
HAMILTON NY-NORTHERN WARREN NY-
427 PM EDT THU AUG 16 2007

...STRONG THUNDERSTORMS IN HAMILTON AND WARREN COUNTIES...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH AND HEAVY RAIN.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 32 MILES NORTH OF
SCAROON MANOR PUBLIC CAMPGROUND TO 9 MILES SOUTHWEST OF BLUE
MOUNTAIN LAKE...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHEAST OF
SARANAC LAKE TO 13 MILES WEST OF INDIAN LAKE...AND MOVING EAST AT 40
MPH.

THUNDERSTORMS WILL BE NEAR...
INDIAN LAKE BY 440 PM EDT
SCAROON MANOR PUBLIC CAMPGROUND AND EAGLE POINT CAMPGROUND BY 500 PM
EDT

IF ON OR NEAR LAKES AND CAMPGROUNDS...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
Special weather statement, Aug 16, 3:59 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
459 PM EDT THU AUG 16 2007

NYZ033-042-162200-
HAMILTON NY-NORTHERN WARREN NY-
459 PM EDT THU AUG 16 2007

...STRONG THUNDERSTORMS IN HAMILTON AND WARREN COUNTIES...

AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SCAROON MANOR PUBLIC
CAMPGROUND TO 19 MILES WEST OF INDIAN LAKE...OR ALONG A LINE
EXTENDING FROM 19 MILES SOUTHEAST OF NEWCOMB TO 16 MILES NORTHWEST OF
SPECULATOR...AND MOVING EAST AT 40 MPH.

THUNDERSTORMS WILL BE NEAR...
SCAROON MANOR PUBLIC CAMPGROUND BY 525 PM EDT
EAGLE POINT CAMPGROUND BY 530 PM EDT
HAGUE BY 550 PM EDT

IF ON OR NEAR LAKES...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
Special weather statement, Aug 16, 4:02 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
502 PM EDT THU AUG 16 2007

NYZ033-038-082-162200-
HAMILTON NY-SOUTHERN HERKIMER NY-NORTHERN FULTON NY-
502 PM EDT THU AUG 16 2007

...A STRONG THUNDERSTORM IN HAMILTON...HERKIMER AND FULTON
COUNTIES...

AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED 18 MILES WEST OF FRANKFORT...OR ABOUT 10 MILES WEST OF
UTICA...AND MOVING EAST AT 50 MPH.

THE THUNDERSTORM WILL BE NEAR...
NEWPORT AND 6 MILES SOUTH OF POLAND BY 525 PM EDT
MIDDLEVILLE BY 530 PM EDT
DOLGEVILLE BY 540 PM EDT
STRATFORD BY 545 PM EDT
CAROGA LAKE BY 555 PM EDT

IF ON OR NEAR LAKES...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
Special weather statement, Aug 16, 4:54 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
554 PM EDT THU AUG 16 2007

NYZ038>041-050-082-162300-
SOUTHERN SARATOGA NY-SOUTHERN HERKIMER NY-NORTHERN SARATOGA NY-
MONTGOMERY NY-SOUTHERN FULTON NY-NORTHERN FULTON NY-
554 PM EDT THU AUG 16 2007

...STRONG THUNDERSTORMS IN MONTGOMERY...HERKIMER...SARATOGA AND
FULTON COUNTIES...

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH
HAIL...WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM STRATFORD TO 7
MILES WEST OF CEDARVILLE...OR ALONG A LINE EXTENDING FROM 11 MILES
NORTHEAST OF LITTLE FALLS TO 10 MILES SOUTH OF UTICA...AND MOVING
EAST AT 50 MPH.

THUNDERSTORMS WILL BE NEAR...
LITTLE FALLS AND DOLGEVILLE BY 600 PM EDT
CAROGA LAKE BY 610 PM EDT
CAROGA LAKE PUBLIC CAMPGROUND BY 615 PM EDT
ST. JOHNSVILLE BY 620 PM EDT
NORTHAMPTON BEACH PUBLIC CAMPGROUND...NORTHVILLE...FORT PLAIN AND
EPHRATAH BY 625 PM EDT
EDINBURG BY 630 PM EDT

IF ON OR NEAR THE LAKES...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

The radar

The Ft Drum radar (KTYX), 89 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Herkimer

When
August 16, 5:20 PM EST
Where
Herkimer County, 0.69 mi S of Middleville
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.140, -74.970

Penny size hail, and one downed tree was reported on State Route 28 in Middleville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52831.